Alert archive / North Carolina / Rip Current Statements in 2023

Rip Current Statement 21, NWS Wilmington, NC

September 11, 2023New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this rip current statement at Sep 11, 2023, 11:31 AM EDT for New Hanover County, Pender County, North Carolina. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2023, 11:31 AM EDT (15:31 UTC)
Expired
Sep 11, 2023, 7:56 PM EDT
In force
8 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

318 
WHUS42 KILM 111531
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1131 AM EDT Mon Sep 11 2023

NCZ106-108-120000-
/O.NEW.KILM.RP.S.0021.230911T1531Z-230912T0000Z/
Coastal Pender-Coastal New Hanover-
1131 AM EDT Mon Sep 11 2023

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
187 
WHUS42 KILM 112356
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
756 PM EDT Mon Sep 11 2023

NCZ106-108-121200-
/O.CAN.KILM.RP.S.0021.000000T0000Z-230912T0000Z/
/O.NEW.KILM.RP.S.0022.230912T1000Z-230913T0000Z/
Coastal Pender-Coastal New Hanover-
756 PM EDT Mon Sep 11 2023

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT TUESDAY THROUGH
TUESDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

SCZ054-056-121200-
/O.NEW.KILM.RP.S.0022.230912T1000Z-230913T0000Z/
Coastal Horry-Coastal Georgetown-
756 PM EDT Mon Sep 11 2023

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT TUESDAY THROUGH
TUESDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Horry and Coastal Georgetown Counties.

* WHEN...From 6 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

21

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this rip current statement went out at Sep 11, 9:19 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 11, 9:19 AM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
919 AM EDT Mon Sep 11 2023

.SYNOPSIS...
Warm and humid weather will continue through Wednesday with
scattered showers and thunderstorms possible. Rain chances
increase Wednesday ahead of a cold front that will cross the
area Wednesday night into Thursday. Much cooler and drier air
will move in for the end of the week.

&&

.UPDATE...
No significant changes were needed to the forecast with this
morning update. The 12z MHX sounding revealed the atmosphere
has a little higher moisture content between 900-600 mb than 06z
GFS or NAM models thought. This adds about 0.2 inches to
overall precipitable water values and may slightly increase the
likelihood of some pop-up showers or storms this afternoon
along the seabreeze front.

&&

.NEAR TERM /THROUGH TONIGHT/...
Region remains within the warm sector today as a weak front
remains stalled north and west of the area. As the front is
laying parallel to the flow aloft, there will be little to no
movement of the surface boundary. The local area remains within
a warm, moist environment with modest mid-level lapse rates.
Flow aloft is weakly divergent and the sea breeze should have at
least some success developing isolated to scattered showers and
thunderstorms. Coverage will be limited by the abundance of
mid-level dry air. Precipitable water will be right around
values typical for this time of year, 1.8- 1.7 however, the bulk
of this moisture is in the lower levels. Humidity above 15k ft
quickly drops off with forecast soundings showing RH around 20k
ft under 10%. This will lead to development of some cumulus
towers, but these will struggle to expand much beyond 20k ft
except for areas where low level convergence is highest.
Inflection point in Brunswick county is likely a good bet as is
the convergence area in southern Georgetown county. These areas
should have slightly better rain chances, but even in these
areas convection will struggle. Most of the area should remain
dry today.

Temperatures above climo continue with highs running 3-5
degrees above. Partial thickness bumps up a little from
yesterday and with overall similar conditions would expect to
see highs a degree or two warmer for most areas compared to Sun.
Abundant low level moisture will help keep lows 5-10 degree
above climo.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Get through this period, and you get a good, pumpkin spicy
taste of fall...

Tuesday will serve as a transitional weather day of sorts. Aloft,
the area is split between a deepening trough to the west, with
the parent upper low sweeping through the Great Lakes region,
and then Hurricane Lee offshore several hundred miles to the
southeast. Not much upper level activity drives the weather
Tuesday, so localized effects will take over. Westerly flow in
the low-levels keeps the atmosphere a bit on the drier side, but
there remains enough buoyancy and instability for some
scattered showers and storms in the afternoon, particularly
closer to the coast. Convection should start to settle after
sunset.

Tuesday night, the trough deepens just a bit more and starts to
infiltrate the Carolinas, with the axis moving through the
local forecast area by Wednesday night. This pushes a potent
cold front through the area Wednesday, bringing a more organized
squall line of showers and thunderstorms. Moisture and
instability peak ahead of this frontal passage, but shear,
particularly in the lower levels, is not impressive. Even the
MLCAPE values, which have remained consistently elevated in
recent weeks, may not even reach 1500 J/kg in this case. As
such, no severe weather expected with this front.

Front pulls offshore Wednesday night. Winds in the low- to mid-
levels go northerly, bringing in cooler, drier air. Rain
chances taper off for good after midnight.

Tuesday may very well be the last day of 2023 in which we
record highs in the 90s. Some guidance shows a couple places
hitting 90 on Wednesday before the front moves through, but
confidence is lower here, considering the ample cloud cover and
rain. Lows Tuesday night linger near or just below 70. After the
frontal passage Wednesday night, lows drop into the low-to-mid
60s inland, upper 60s at the coast.

Dangerous rip currents and surf from Hurricane Lee will
continue along local beaches. See the Surf section below, and go
to weather.gov/beach/ilm for the latest beach and surf
forecast.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Absolutely gorgeous weather from here on out. Canadian high
pressure drops in and sticks around through the rest of the
week. Cold air advection maximizes Thursday and Friday, meaning
that you should absolutely open your windows at night. Moisture
lingers in the low levels Thursday, mostly due to northeasterly
flow brought in from offshore Hurricane Lee. But by Thursday
evening, precipitable water values finally drop below an inch,
hitting a minimum of below half an inch by Friday. Highs in the
low 80s for most, while some may only top off in the upper 70s
Friday. Lows Thursday night in the upper 50s inland, near 60 at
the coast. Friday night lights on the gridiron will really feel
how they should be: with a little crisp in the air. Lows that
night in the mid 50s inland, upper 50s at the coast.

Temperatures moderate a little more over the weekend, though
it's hard to dramatically change the characteristics of the
Canadian airmass. Highs in the low-to-mid 80s over the weekend.
Lows Saturday night in the upper 50s inland, near 60 at the
coast.

Dangerous rip currents and surf from Hurricane Lee will
continue along local beaches for most of this period. See the
Surf section below, and go to weather.gov/beach/ilm for the
latest beach and surf forecast.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Slight reduction in boundary layer winds has allowed for some
fog development this morning, mainly inland closer to the
front. LBT bouncing between MVFR and IFR while FLO is starting
to trend toward MVFR. Any restrictions will end shortly after
sunrise with widespread VFR for much of today. Winds from the
south under 10 kt today and tonight.

Isolated showers and thunderstorms will develop this afternoon,
mainly along the sea breeze. Abundance of dry air aloft will
limit coverage and have only opted for VCTS at ILM, keeping
other terminals free of TS. Any convection that does develop
will be diurnal in nature, weakening in the 22Z-00Z window.

Extended Outlook...Potential for MVFR/IFR fog/ceilings Tue and
Wed mornings. Isolated convection Tue may lead to MVFR/IFR
conditions. Convection will become more widespread Wed,
increasing potential MVFR/IFR conditions.

&&

.MARINE...
Through Tonight...Generally benign marine conditions across the
area today and tonight. Winds will be light and variable in the
morning, becoming more onshore and increasing somewhat as the
sea breeze develops. Winds go back to light and variable for the
evening and overnight with the breakdown of the sea breeze
circulation. Bigger story will be the seas with swells from
Hurricane Lee becoming more pronounced. Seas 2-3 ft this morning
increase to 2-4 ft in the afternoon and evening with 3-4 ft
overnight. The southeast swell will be dominant today and
tonight running 3 ft at 14 seconds today and 3-4 ft at 14
seconds overnight.

Tuesday through Friday...South to southwesterly flow at 5-10kts
continues during the daytime hours Tuesday and Wednesday, with
showers and storms possible each day, particularly Wednesday
ahead of a cold front. Front moves through Wednesday night, and
winds quickly veer to the west, and then NNE by early Thursday
morning, locking in right there through the end of the period.
Pressure gradient increases, and gusts up to 20-25kts expected.
Southeasterly swell really cranks up from offshore Hurricane
Lee, with periods up to 15-16 seconds. Seas at 3-4ft Tuesday
become 4-6ft Wednesday, and then 6-8ft Thursday and Friday.
Obviously a Small Craft Advisory will be needed to cover this
threat.

&&

.TIDES/COASTAL FLOODING...
Swells from distant Hurricane Lee have already started to reach
the area beaches. Thus far the wave power has been low, but
today larger, more powerful swells will begin arriving. Surf
heights this morning will be around 3 ft, but could increase to
5 ft by the afternoon. Surf heights will continue increasing the
next several days with wave periods remaining in the 13 to 16
second range. This will create conditions ideal for the
development of powerful rip currents along with very rough surf.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...TRA
NEAR TERM...III
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...III
MARINE...III/IGB
TIDES/COASTAL FLOODING...III/IGB
Hazardous weather outlook, Sep 11, 3:14 AM EDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
314 AM EDT Mon Sep 11 2023

NCZ110-120715-
Coastal Brunswick-
314 AM EDT Mon Sep 11 2023

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated rip current threat for much of the week, due to long period
swells from distant Hurricane Lee.

High Surf Advisory possible midweek, mainly North Carolina beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-120715-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
314 AM EDT Mon Sep 11 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated rip current threat for much of the week, due to long period
swells from distant Hurricane Lee.

High Surf Advisory possible midweek, mainly North Carolina beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-120715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
314 AM EDT Mon Sep 11 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Small Craft Advisory conditions likely Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
120715-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
314 AM EDT Mon Sep 11 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:56 PM EDTRip Current StatementILMNew Hanover, Pender24 hr

Nearby

Rip Current Statements in North Carolina, 2023Every rip current statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.